This week I will conclude my discussion about preventive drug therapy. I am focusing on cholesterol lowering statin drugs due to their incredibly high use, overstated benefit and understated risks. Remember, this discussion is with regard to primary prevention, meaning that the person treated does not have known vascular disease. A colleague pointed out that I have been referring to these patients as “healthy” which might be confusing. These “healthy” patients do have risk factors such as high cholesterol, smoking and older age or they would not be considered for these drugs at all. Please also understand that patients with known vascular disease (secondary prevention) are far more likely to benefit from these meds.

Last week’s post dealt with the most frequent and well documented adverse events of statins: muscular pain, risk of muscle damage and incompatibility with exercise. This week, I will highlight two other significant side effects: increased incidence of diabetes and fatigue. It is worth noting that the big trials tend not to report many adverse effects due to excluding patients who report side effects during a “run-in” period and often not asking about symptoms such as fatigue and muscle pain.

An increased risk of diabetes and elevated blood sugar has now been documented in most large statin trials. Though the risk is low, it is real and like everything else must be compared with the very low benefit of these drugs. This move toward diabetes is apparently due to an increase in peripheral insulin resistance and possibly pancreatic beta cell dysfunction. This is also accompanied by weight gain, increased blood pressure and increases triglycerides and of course diabetes increases the chance of heart disease. The effect is increased with higher doses of statins and when they are combined with other drugs that increase diabetic risk. These include thiazide diuretics, beta blockers and antidepressants. It’s no surprise that hypertension and depression, which these drugs treat, are much more common in patients that are prescribed statins so these drug combos are very common. Do you get the feeling that we are chasing our tails? An increase in insulin resistance is especially concerning due to the increasing use of statins in younger folks who will be subject to this dangerous metabolic effect for many years.

Another significant side effect as it relates to quality of life is fatigue. It was first brought to my attention years ago when a patient of mine who also happened to be a physician was insistent that a statin was causing significant fatigue. I assured him that it wasn’t likely (not seen in large trials….) but he insisted on stopping it which lead to a return to baseline energy in a few weeks. This effect was confirmed in a large trial funded by the NIH and published in the Archives of Internal Medicine in June 2012. It showed a significant reduction in energy and was estimated to effect up to 40% of statin users. Fatigue is yet another reason that these drugs will reduce the ability or desire to exercise and have a profound effect on quality of life.

I can’t quote a study (let me know if you have one) but I am certain that statins in addition to these physical effects have a demotivating effect on both healthy diet and exercise. My post on Dec. 11th described a friend who let his health dwindle due to a misguided faith in statins. This shouldn’t be surprising as we live in a therapeutic culture that demands a drug or quick fix for everything. Doctors must have the courage, knowledge and energy to combat this mindset. We must discard quick fixes,  spend time with our patients and have the tools in place to facilitate behavior change toward a robust healthy lifestyle. If we will not do that then we must at least consider two changes in practice: do nothing which will discourage behavior change (“first do no harm”) and refer folks in need to someone who will help them!